Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 131, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 7, 1998, 3:41 AM CDT for Wayne County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 3:41 AM CDT (08:41 UTC)
- Expired
- May 7, 1998, 4:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Wayne County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:55 AM CDT | Hail 0.75 | Clifton, TN | Clifton Police reported dime size hail. |
| May 7, 4:00 AM CDT | Thunderstorm Wind 50 | Collinwood, TN | Few trees and power lines down along Highway 69. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:15 PM CDT | Tornado Watch | SPC | 6 hr |
| May 7, 3:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
290 WFUS1 KBNA 070842 RRA TORBNA TNC181-070930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 341 AM CDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... WAYNE COUNTY IN MIDDLE TENNESSEE * UNTIL 430 AM CDT * AT 338 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR PICKWICK DAM... MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NEAR LUTTS BY 355 AM JUST SOUTH OF COLLINWOOD AND WOODLAWN BY 410 AM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR TT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 7, 1:40 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 7, 1:40 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 140 AM CDT THU MAY 7 1998 BIG THUNDER SHOW CURRENTLY ONGOING VCNTY MS RVR. THIS AREA IS IN NRN WEDGE OF WARM SECTOR JUST AHEAD OF COLD FRONT. MORE ISOLATED CELLS POPPING UP AHEAD OF COLD FRONT IN CNTRL AR. INTERESTING FEATURE IS MESO HIGH SURGING IN BEHIND COLD FRONT ACROSS NWRN AR. THIS HAS GIVEN A NICE LITTLE PUSH TO COLD FRONT LAST SEVERAL HOURS. EITHER WAY...FA UNDER THE GUN THIS MRNG THRU LATE AFTN. EXPECT CAPES AOA 2000 J/KG AND SRH VALUES AOA 300 ACROSS MUCH OF FA TDY. MID STATE UNDER THE INFLUENCE OF LFQ OF MEGA SRN STREAM JET AND MID LEVEL DRY/COOL PUNCH TO KICK IN BY MIDDAY. THETA-E LAPSE RATES IN THE SFC/H7 LAYER INCREASE TO 25 DGRS C THIS AFTN GIVING STORMS THAT FIRE LOTS OF CONVECTIVE INSTABILITY TO WORK WITH. CURRENT FCST HAS GOOD HANDLE ON SITUATION. WOULD RECOMMEND MENTIONING OF SVR STORMS AREAWIDE FOR PD1. TEMPS SHOULD REALLY JUMP UP TODAY AS WRM SECTOR SURGES INTO WRN AND SRN PARTS OF THE MID STATE. COLD FRONT TO WORK ITS WAY ACROSS FA BY EARLY EVENING...SHUTTING DOWN ACTION WEST TO EAST TNGT. BNA 76/60/77 +31
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 46 min |
| May 7, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Maury | 45 min |
| May 7, 4:43 AM CDT | Severe Thunderstorm Warning | OHX | Marshall | 47 min |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 3 hr |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Giles, Maury | 3 hr |
| May 7, 5:27 AM CDT | Tornado Warning | OHX | Rutherford | 33 min |
| May 7, 12:16 PM CDT | Severe Thunderstorm Warning | OHX | Marion | 34 min |
| May 7, 2:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 45 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Sequatchie | 65 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 65 min |
| May 7, 3:10 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 65 min |
| May 7, 3:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 65 min |
| May 7, 4:02 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 48 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 44 min |
| May 7, 4:47 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 5:31 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 34 min |
| May 7, 5:56 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 49 min |
| May 7, 6:50 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 35 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.